Hail, Limestone
- When
- March 19, 12:30 PM CST
- Where
- Limestone County, 2.19 mi SE of Carey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.860, -86.920
Hail of one inch in diameter was reported.
An isolated supercell produced hail during the early afternoon hours across far northwest and north central Alabama. By mid afternoon, a cluster of supercells developed in northern Mississippi and tracked east-southeast through much of north Alabama through the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An isolated supercell produced hail during the early afternoon hours across far northwest and north central Alabama. By mid afternoon, a cluster of supercells developed in northern Mississippi and tracked east-southeast through much of north Alabama through the early evening hours. Two main supercell clusters produced multiple tornadoes and very large hail. Tornadoes ranged in strength from EF-0 to EF-2. The largest hail fell in Cullman County, with widespread and severe damage reported as a result. The largest hail stone reported to the National Weather Service was 5.25 inches in diameter weighing 8.9 ounces.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 19, 11:15 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1215 PM CDT Mon Mar 19 2018 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 1000 AM CDT Mon Mar 19 2018 Latest GOES-16 Infrared image shows several clusters of convection extending from northwest Georgia to extreme northern Mississippi and western Tennessee. This activity is generally situated just north of the surface-925 mb warm front with the true warm sector airmass (dewpoints in the lower 60s and remnant nocturnal stratus) noted from the Clarksdale to Jasper to Macon. The latest high resolution guidance indicate no significant changes in terms of timing/evolution of the anticipated sensible weather later today. The approaching 500 millibar trough/associated low will rotate across the Ozarks today with a slowly strengthening surface low passing to our northwest. The hi res windows/NAM/HRRR are in fair agreement with the synoptic fields with a favorable kinematic setup between roughly 20z and 03z. With the upper trough passing just to our north and the area getting into the warm sector later today the low/mid level lapse rates will be more than sufficient for rotating updrafts and large hail production. As always, in terms of pinpointing specific severe weather threats the devil is in the details. The NAM continues to be the most aggressive in terms of buoyancy potential with an ensemble approaching so a more realistic high shear/moderate CAPE environment late this afternoon. Given the progged location of the surface low and potential for some (note some) deepening the surface winds may experience enough backing to enhance the sub 1km helicity. This would result in an enhanced tornado potential especially in a corridor along and east to Athens to Decatur to Cullman where strong tornadoes are possible. An update will be issued shortly but not planning any significant changes overall. All in all, a potential volatile setup this afternoon and folks should take this one very seriously. .SHORT TERM...(Tonight through Wednesday Night) Issued at 300 AM CDT Mon Mar 19 2018 Behind the line of storms, clouds likely will not clear out much as quick cooling at the surface traps the clouds under an inversion but the rain should quickly end. Rain could be done in NW AL by 00z, central N AL by 1-3z and out of NE AL by 4-6z. Lows will be mild, in the upper 40s. Models are slow to move the surface low east once it moves into eastern Tennessee and the Carolinas. However, good cold air advection is in place behind the cold front by Tuesday morning. Also, a strong deformation band looks to develop just to the west and northwest of the surface low further east over eastern TN and western North Carolina. Luckily, most models have the low far enough east that this strong deformation band will likely setup over the north Carolina/eastern TN border and extend southwest to near Chattanooga. This would produce a band of heavier and more persistent precipitation over those areas and keep rain chances lower over northern Alabama and towards Moore county, TN. However, will still see some higher chance pops in our southern middle Tennessee and northeastern counties Tuesday afternoon into Tuesday evening. The strong cold air advection mentioned earlier will drop temperatures from the lower 50s /west of I-65/ to near 60 degrees /east of I-65/ around daybreak into the lower 40s/upper 30s by the early evening hours. It will be fairly breezy and cloudy with a stiff northwest wind sustained at around 15 mph with gusts to between 20 and 30 mph, given a strong 30 to 35 knot 850 mb jet aloft Tuesday and Tuesday evening. Precipitation chances should lower a bit more around and after midnight. However, as temperatures drop into the mid 30s around midnight, this precipitation looks to be in the form of a mix of very light rain and snow (but surface temperatures stay at least a few degrees above freezing which should keep any accumulation from occurring). As precipitation chances become more isolated before moving east into Georgia around daybreak on Wednesday, this could briefly change to all snow as temperatures drop to near freezing. However, this period of all snow looks to be too brief and isolated in nature for any snowfall accumulation. However some slick conditons may develop around daybreak as temperatures drop near or just below 32 degrees east of I-65. A return to cold temperatures and clear skies are expected on Wednesday, as high pressure builds toward the area. Highs in the mid 40s to lower 50s are expected. .LONG TERM...(Thursday through Sunday) Issued at 300 AM CDT Mon Mar 19 2018 A gradual warm up will commence on Thursday as a trough builds initially into the western CONUS and a ridge with deepening S-SW flow develops in the Plains States and moves eastward. Some discrepancies exist as expected between the next upr wave and cold front expected to impact the region. But, the global models indicate a rather quick transition from a developing ridge to a near zonal flow pattern by the early weekend, with low pressure moving rapidly across the OH Valley region on Saturday. What is appearing likely is that at least a part of the west CONUS trough will be ejected into the Plains and Midwest, but what is not easy to determine yet is the southern extent of its influence, including on the TN Valley. Nevertheless, this has been a persistent large scale feature and thus some POPs are retained for the weekend period. Weak instability during the period may produce a few thunderstorms, but only slight chances were mentioned owing to the generally weak instability and forcing over our region. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1209 PM CDT Mon Mar 19 2018 Active weather anticipated at both terminal locations over the next 24 hours. Currently IFR ceilings were noted due to a large expanse of stratus covering the region. This stratus will very slowly diminish and lift through the early afternoon hours as a warm front lifts northward. However, conditions will become more favorable for convection/thunder ahead of an approaching cold front and have included VCTS for this aftn/early evening at both locations. Also included a TEMPO window for more significant convection and associated wind gusts. Storms may be capable of producing damaging hail but did not include in TAFs. The storms are anticipated to swing east of the area after 03z with some clearing noted late evening/overnight. However, stratus is once again expected to overspread the area toward Tuesday morning. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...15 SHORT TERM...KTW LONG TERM...KDW AVIATION...15 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 1159 AM CDT Mon Mar 19 2018 ALZ001>010-016-TNZ076-096-097-200800- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 1159 AM CDT Mon Mar 19 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Severe thunderstorms will develop this afternoon and spread eastward ahead of an approaching storm system. Large hail up to baseball size, damaging winds, and a few tornadoes across are expected for all areas in North Alabama and Southern Middle Tennessee. A strong tornado or two will be possible. The severe weather risk will diminish quickly late this evening into tonight as the front pushes east of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Isolated thunderstorms return to the forecast Saturday and Sunday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel will be needed this afternoon and evening.
Special Weather Statement
National Weather Service Huntsville AL
859 AM CDT MON MAR 19 2018
ALZ009-191430-
Jackson AL-
859 AM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON COUNTY UNTIL 930
AM CDT...
At 859 AM CDT, Doppler radar was tracking a strong thunderstorm over
Skyline, or 8 miles northwest of Scottsboro, moving northeast at 45
mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Scottsboro, Bridgeport, Stevenson, Hollywood, Skyline, Hytop, Bass,
Martintown, Long Island and Russell Cave National Monument.
LAT...LON 3465 8614 3481 8625 3499 8593 3498 8561
3488 8558
TIME...MOT...LOC 1359Z 240DEG 49KT 3478 8612
73Special Weather Statement
National Weather Service Huntsville AL
1155 AM CDT MON MAR 19 2018
ALZ001-002-191730-
Lauderdale AL-Colbert AL-
1155 AM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1230 PM CDT...
At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm over
J P Coleman State Park, moving northeast at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
J P Coleman State Park, Waterloo, Threet, Riverton, Wright, Eastport
and Zip City.
LAT...LON 3500 8757 3477 8811 3489 8810 3492 8816
3501 8820
TIME...MOT...LOC 1655Z 235DEG 44KT 3494 8818
73Special Weather Statement National Weather Service Huntsville AL 1223 PM CDT MON MAR 19 2018 ALZ001-002-191800- Lauderdale AL-Colbert AL- 1223 PM CDT MON MAR 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND WESTERN COLBERT COUNTIES UNTIL 100 PM CDT... At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near Midway, or near Iuka, moving east at 45 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cherokee, Red Rock, Malone, Posey Loop, Mynot, Pride Landing, Mt Hester, Margerum, Maud and Allsboro. LAT...LON 3482 8810 3491 8783 3466 8772 3463 8813 TIME...MOT...LOC 1723Z 250DEG 38KT 3471 8819 73
Special Weather Statement
National Weather Service Huntsville AL
1258 PM CDT MON MAR 19 2018
ALZ001>003-191845-
Lauderdale AL-Franklin AL-Colbert AL-
1258 PM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 145 PM CDT...
At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tishomingo State Park, moving east at 45 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Littleville, Leighton,
St. Florian, Posey Loop, Pogo and Northwest Alabama Regional Airport.
LAT...LON 3468 8812 3488 8757 3465 8745 3465 8748
3463 8748 3462 8750 3452 8815
TIME...MOT...LOC 1757Z 249DEG 37KT 3462 8808
73The Northeast Alabama radar (KHTX), 77 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
22 hail, 12 tornado, 11 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Hail of one inch in diameter was reported.
Penny sized hail was reported on Wilson Dam Road.
Half dollar sized hail was reported near the Anderson Hills area.
Hail with a diameter of 1.25 inches was reported in Harvest.
Golf ball sized hail was reported near Meridianville.
A damage assessment team from University of Alabama-Huntsville observed damage associated with a tornado. The first area of damage was along Coondog Cemetery Rd. where a large pine tree was uprooted and fell south of due east and other trees losing branches around it. The tornado then crossed Coondog Cemetery Rd. moving into a region of extensive clear cutting and no open access. The next and more extensive damage area was along Mt. Mills Rd. Several large trees were uprooted in a ravine on the west side of Mt. Mills Rd., and more uprooted trees were found on a property on the southeast corner of Mt. Mills Rd. and Bald Knob Rd. The last damage was found on the east end of the property, with another tree uprooted and limbs down.
Quarter sized hail was reported in northwest Franklin County.
A tornado touched down along Jacinto Road in the Belgreen community at EF-0 strength, with winds around 70 mph. A grove of softwood Cedar trees were snapped as the tornado crossed into a wooded area and moved east. The tornado further intensified as it approached Auburn Rd. There, a mobile home was sideswiped by the tornado. The roof and siding of the mobile home was partially damaged and the window was blown out. A very large pine tree was uprooted and a barn was completely destroyed. It was here that the tornado likely reached maximum strength of 90 to 100 mph. The tornado descended a steep bluff and crossed a narrow section of Cedar Creek Lake, snapping and uprooting numerous soft and hardwood trees. The tornado likely reached its greatest width at around 100 yards. On the opposite side of the lake, a covered boat slip was completely destroyed. Numerous trees were uprooted and snapped off. The siding and roof of three single family homes was damaged. The tornado weakened as it crossed Hwy 41. It knocked over another grove of cedars and caused EF-0 damage to the siding of a house. The tornado lifted in a heavily forested area along the far eastern edge of Cedar Creek Lake.
Golf ball sized hail was reported near Red Bay.
Baseball sized hail was reported near Burntout.
The tornado touched down in the Reedtown section of Russellville with EF-0 intensity, containing winds of 65-70 mph. The tornado caused minor roof and siding damage to a few single family homes. The tornado strengthened quickly to low-end EF-1 as it knocked down the chimney of a house and caused more extensive damage to the siding and metal roof of another. The tornado likely reached maximum intensity and width as it crossed Hwy 43 on the south side of Russellville. Here, the tornado was around 200 yards wide, with winds of 90 mph. A Waffle House restaurant had damage to its sign and roof. A warehouse and apartment complex also sustained some minor structural damage. The tornado then moved through a residential section of southeast Russellville, causing significant damage to a grove of pine and cedar trees and completely destroyed a small barn. However, only minor damage occurred at any of the one to two story homes, placing winds in the 80-90 mph range. The tornado then weakened further as it approached Highway 42 east of Russellville and lifted near Sloss Lake Park.
A tree was knocked down on East Lawrence Street.
Trees and power lines were knocked down along Highway 43.
Damage was reported to a warehouse along Jackson Avenue South, just to the west of Walmart on Highway 43.
A tornado touched down on Spruell Farm on County Roads 35/36 in western Lawrence County. At this location, several small fertilizer containers were blown over, and one was blown for more than 1000 yards to the east-southeast. Further east in Mount Hope, trees were uprooted and branches snapped along County Road 23 between Mount Hope Baptist Church and Mount Hope School. Minor damage was noted to the bleachers at Mount Hope School as they were dragged a couple of feet from their original location. EF-0 damage was assessed at these locations with a maximum wind here of 80 mph.
A tree was knocked down on CR 89 at the Tennessee state line.
Quarter sized hail was reported at the corner of AL Highway 33 and AL Highway 157.
The tornado initially touched down just east of the Lauderdale-Limestone county line near the intersection of Union Hill Road and Shelton Road. Nearly all of the damage in northwest Limestone County consisted of snapped or uprooted trees, in a swath extending across Salem Minor Hill Road, Leggtown Road, and the Elk River. Significant tree damage was noted along Alabama Highway 127 and Veto Road north of Elkmont, where hundreds of trees were snapped or uprooted. It was in this area where the tornado reached its maximum path width of 350 yards. The tornado continued east-northeast, narrowly missing the Saturn I rocket at the Alabama Welcome Center on Interstate 65. Tree damage continued on Hardiman Lane east of I-65, but roof damage also occurred to single-family homes. Similar damage was observed on Puckett Lane and Oak Grove Road. There is evidence (both from radar and ground surveys) to suggest that the tornado had multiple vortices between Oak Grove Road and Valley Drive, as there are two distinct damage paths in this area. Again, much of the damage was to trees and roofs of single-family and manufactured homes, as well as small sheds and barns. The most severe damage by far occurred along Alabama Highway 251 and Gatlin Road, where one or two houses had their roofs and roofing structures almost completely torn off, and several more had most of their shingles torn off. Fortunately the residents had taken shelter in a nearby basement and none were injured. The tornado weakened quickly, snapping and uprooting trees as it moved across Mitchell Loop, Old Schoolhouse Road, and Alabama Highway 53. No evidence of damage was found east of Highway 53.
Golf ball sized hail was reported at the corner AL Highway 157 and AL Highway 24.
Sporadic tree damage was noted around the downtown area. Multiple trees were snapped and uprooted in this location, pulling down power lines and causing some minor damage |to roofs of homes as a result.
A tornado produced a cluster of damage near the intersection of Highway 36 and County Road 183. Farther east-southeast, trees were snapped and uprooted along the path near Speake School on Highway 36 just south of the intersection of County Road 81 and Highway 157. Due to the trees snapped at this location, the tornado was at its peak intensity, EF-1, with winds around 100 mph. The path width was approximately 50 yards. From there, the tornado lifted just southeast of Speake.
Trees were knocked down at Market and North Streets in Moulton.
Tree damage reported near Lester.
A tornado produced widespread tree damage (snapped and uprooted) along the path from near the intersection of County Road 55 and Summerford Rd to Wilhite Rd (east of I 65 on the the Cullman/Morgan Co border). The only structural damage to note was a couple small farm structures and sheds that were heavily damaged or destroyed adjacent to Evergreen Rd, consistent with EF-1 damage. Damage indicators became more widely scattered as it approached I-65, but several trees were observed damaged along Wilhite Rd.
Golf ball sized hail was reported in Neel.
A tornado produced EF-1 damage near Highway 25 between mile markers 25 and 26. The primary damage indicators were trees on both sides of highway. The beginning of the tornado damage was observed on the west side of Hwy 25 on the downslope |of an east-facing ridge. An extensive area of downed trees was noted along the slope as it approached the valley. As the tornado tracked east-northeast back up a west-facing slope along Hwy 25, trees were uprooted across the road and a distinctive cyclonic circulation approximately 200 yd wide was observed. Due to inaccessible locations,|the damage assessment team approximated the touchdown near the mid-slope|of the ridge west of Hwy 25 and the lifting point on lower half of the slope on the east side of Hwy 25.
Grapefruit sized hail was reported.
Trees were knocked down on Highway 127 in Elkmont.
Tree branches were knocked down, trees split and signs blown over near the Alabama Welcome Center on I-65.
Tennis ball sized hail was reported on Rolin Hollow Road.
Trees were knocked down and minor roof damage was done to homes on Rolin Hollow Road.
Structural damage was reported near Sweet Springs and Oak Grove Roads south of Ardmore.
A tornado continued from Morgan into Cullman County crossing CR 1375 and CR 1442 and lifted just south of the East Fork of Flint Creek. A few trees and branches were snapped along this path.
A tornado continued from Morgan into Cullman County crossing CR 1375 and CR 1442 and lifted just south of the East Fork of the Flint Creek. A few trees and branches were snapped along this path.
The tornado began near the intersection of Will Holt Road and Bobo Section Road where several large trees were snapped and uprooted. Significant damage occurred just east of this location, on Delynn Drive, where multiple trees were uprooted, some of which fell onto nearby homes. Minor damage continued east along Larkin Sullivan Road and Hills Chapel Road.
The rear flank downdraft also produced damage south of the tornado path along Bob Section Road. These winds snapped and uprooted trees and damaged a few sheds and farm buildings.
The most notable tornado damage occurred upon reaching Highway 231, where the tornado hit a building supply yard and nearby houses. More than a quarter of the shingles were removed from a single family home and a nearby tree was twisted apart. At the building supply store, metal roofing and siding covering the supplies were |completely removed and the underlying wooden support structure broken. The metal roofing was strewn across the street and into a field. Security video footage confirms the presence of a circulation of a rain-wrapped tornado. The tornado caused further shingle damage and snapped more trees across the highway near Walls Road and Leigh Ann Road, but the damage appears to diminish quickly beyond this point.
A funnel cloud was spotted through continuous lightning near Joppa.
Quarter sized hail was reported in downtown Arab.
Baseball sized hail was reported in southwest, central, south central and southeast Cullman. The swath of hail produced widespread damage to vehicles, roofs and other structures. Numerous residences were found to have tarps placed on them the day after the event due to the immense damages incurred.
Tennis ball sized hail was reported in Cullman.
Golf ball sized hail was reported at exit 308 on I-65.
Golf ball sized hail covered the ground.
Quarter sized hail was reported on Creek Path Road.
This giant hail stone is now the state of Alabama record as of 3/19/2018 for the largest diameter of 5.38 inches. The stone weighed 9.8 ounces, had a circumference of 13.75 inches and volume of 19.80 cubic inches. This fell as part of a large hail swath from northwest through central and into southeast Cullman County which contained numerous reports of tennis ball sized or larger hail.
Golf ball sized hail was reported in Holly Pond.
The tornado began west of Old Oneota Road and Dixie Dale Road. Numerous trees were |either snapped or uprooted along and adjacent to Old Oneota Road, indicative of 90 mph. More significant damage was noted on the west side of Ole Oneota Road where two chicken houses and a barn were destroyed. The team determined winds to be 112 mph, or a low-end EF-2. A second set of chicken houses were destroyed near Oneota |Cutoff Rd, however these were not as heavily as damaged. As the tornado tracked due east toward Hwy 75 , the most prevalent damage was snapped or uprooted trees. On the west side of Highway 75, damage was noted to a weak farm building. Numerous snapped or uprooted trees were observed along White Oak Road and east toward Whitesville Road. Structural damage was recorded on Whitesville Road to a third set of chicken houses. The tornado was estimated to lift just east of Whitesville Road before Walnut Street.
Golf ball sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyThe tornado archive for Alabama, 2018Warnings in Alabama, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739842, 739843, 739844, 739845, 739846, 737771, 739847, 737775, 739848, 739849, 737778, 739869, 739870, 739871, 737780, 739872, 739850, 737782, 739851, 737794, 737787, 739873, 739874, 737788, 739852, 737797, 739853, 739875, 739876, 739854, 739878, 739877, 737792, 792106, 737793, 739868, 739855, 739856, 739857, 739863, and more.